Nebraska, 2003

Hail in Nebraska, May 13, 2003

May 13, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 13, 1:20 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 13, 1:20 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT TUE MAY 13 2003

MAIN FORECAST CHALLENGES ARE OBVIOUSLY SEVERE WEATHER THREAT THIS
AFTERNOON AND EVENING.

MUCH OF CENTRAL AND EASTER NEBRASKA HAS NOW BEEN PLACED IN SEVERE
THUNDERSTORM WATCH 360 WHICH IS IN EFFECT UNTIL 700 PM CDT. LATEST
SURFACE ANALYSIS INDICATED UPPER 50S DEWPOINTS WERE STREAMING NORTH
AHEAD OF A TROUGH OF LOW PRESSURE...MEANWHILE A WARM FRONT EXTENDED
SOUTH THEN EAST TO SOUTHEAST NEBRASKA. LARGE CLUSTER OF SEVERE
STORMS HAS FIRED JUST TO THE RIGHT OF THE WARM FRONT...THUS STORMS
WILL LIKELY REMAIN ELEVATED THROUGH THE EVENING. STEEP MID LEVEL
LAPSE RATES IN CONJUNCTION WITH CAPES APPROACHING 1000 TO 2000 J/KG
WILL ALLOW LINEAR CONVECTIVE COMPLEX TO MOVE EAST SOUTHEAST. PRESENT
INDICATIONS ARE THAT AN ADDITIONAL SEVERE BOX WILL BE NEEDED
DOWNSTREAM LATER THIS AFTERNOON FOR THE MISSOURI RIVER EASTWARD. THE
SYSTEM SHOULD REMAIN RATHER PROGRESSIVE...WITH SEVERE WEATHER THREAT
DIMINISHING BY MIDNIGHT AS ACTIVITY MOVES EAST OF THE FORECAST AREA.

ON WEDNESDAY...AS UPPER LOW AND SECONDARY AREA OF MOISTURE ROTATES
TO OUR NORTHEAST...ABOUT THE NORTHEAST HALF OF THE FORECAST AREA
WILL HAVE A CHANCE FOR SCATTERED SHOWERS WITH NORTHWESTERLY WINDS AT
15 TO 25 MPH POSSIBLE ON THE BACKSIDE OF THE SYSTEM.

THEREAFTER...THAT TRANSLATES EASTWARD WITH SHORTWAVE RIDGING FOR
THURSDAY. NEXT SYSTEM DIGGING INTO THE 4 CORNERS REGION LATE THIS
WEEK APPEARS TO BE HEADING JUST A BIT FURTHER SOUTH. STILL NEED TO
MENTION A CHANCE OF PRECIPITATION ACROSS THE SOUTH HALF OF THE
FORECAST AREA ON FRIDAY...BUT THAT SHOULD DEPART FRIDAY NIGHT.
SATURDAY AND SUNDAY APPEAR TO BE MILD AND DRY WITH SHORTWAVE RIDGING
AGAIN EXPECTED. WINDS SHOULD BE SOUTHEASTERLY THEN SOUTH ON SUNDAY
IN ADVANCE OF THE NEXT SYSTEM TO MOVE IN ON MONDAY AND TUESDAY.
SUNDAY SHOULD BE A VERY PLEASANT DAY...THE WARMEST OF THE WEEKEND
WITH HIGHS 75 TO 80.

.OMA...SEVERE THUNDERSTORM WATCH WESTERN 2/3 OF FORECAST AREA WEST
OF THURSTN TO WAHOO TO BEATRICE UNTIL 700 PM CDT.

VLD
Hazardous weather outlook, May 13, 3:15 PM CST, 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-132301-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

UPDATED FOR SEVERE THUNDERSTORM WATCH

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF EASTERN
NEBRASKA UNTIL 7 PM CDT. SCATTERED SEVERE THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS NORTHEAST NEBRASKA LATE THIS AFTERNOON
AND EARLY THIS EVENING. LARGE HAIL PENNY TO QUARTER SIZE AND
DAMAGING WINDS THE PRIMARY HAZARDS. THE ACTIVITY SHOULD DEVELOP EAST
AND SOUTH ACROSS THE REMAINDER OF EASTERN NEBRASKA THROUGH 600 PM
CDT...SPREADING INTO SOUTHWEST IOWA THEREAFTER AS THE STORMS
ORGANIZE INTO A SQUALL LINE. THE COLD FRONT IS EXPECTED TO PUSH EAST
OF THE AREA EARLY WEDNESDAY MORNING...ENDING THE THREAT FOR
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY OVER
EASTERN NEBRASKA AND SOUTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND
EVENING.

DEWALD

In the hours before

Local storm report, May 13, 2:31 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
331 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 NW ORCHARD              NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 13, 3:07 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    8 N ORCHARD               NE   .88 INCH HAIL
05/13/03   KNOX                           REPORTED BY COOPERATIVE
                                          OBSERVER.

0346 PM    6 SW CREIGHTON            NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 13, 3:11 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
411 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    7 NW ORCHARD              NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY PUBLIC.

0407 PM    NELIGH                    NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The Omaha radar (KOAX), 150 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Antelope

When
May 13, 3:50 PM CST
Where
Antelope County, 8 mi E of Elgin
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.983, -97.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357103.